Posted this on the Sub Abuse forum but was hoping someone on this board may have any experience/ideas with this:
I have been taking 1-1/2 - 2 Vicodin for about 5 years now (10/625 & never exceeded 1500 mg of acetaminophen a day). First 2 years it was maybe 3 times a week, but probably last 3 years it's been practically every day. I take them because I have irritable bowel syndrome, allergies, sinuses and get this feeling (I think from the allergies and IBS) of just "ick" - can't describe it any other way. I take the vicodin around 6pm every night to get rid of that icky feeling and it levels me out. I am an ex-addict from 15 years ago (heroin/methadone detox) who treated for Hep C 7 years ago and have tested undetectable every year since. Labs have always been OK as far as liver numbers go. Just had blood work done for unrelated issue and red blood cell count came back low (3.74 - 4 was the low end of the range) and the MCV was high (meaning enlarged red blood cells) and platelets are low 120 (low end of range is 150). Haven't told my doc about the vicodin. All the info I've searched does not mention that vicodin or the acetaminophen will be responsible for this; however, certain drugs can do this. My labs going back to 2005 were OK - 2007 numbers were a little worse than the recent one. So wondering if anyone has had any experience with something like this. If they were causing some type of liver problem resulting in low RBC, platelets, etc. wouldn't the liver test numbers be off as well?
I know I need to get off of these especially with my history, but my addict-logic is that since I don't take an extreme amount and they make me feel better and I am careful in my dosage I don't think there is a big problem. I know people suffering from a variety of problems take Vicodin daily as prescribed by their doc, so I guess I just assume it is ok for me too since they alleviate my gastro/allergy problems. I don't think the numbers being low in themselves are dangerous but I would like to know what's causing it. Doc alluded to something may be "brewing", but again I did not inform her of my usage (embarrassment).
It's a narcotic bunky and over a period of time the body becomes addicted regardless of dosage. If you stopped taking the vicodin right now I feel sure you would have some withdrawl from the narcotic and that's alot of acetaminophen on a daily basis for 3 years.
I can't comment on what is effecting your blood numbers, it could be the vicodin, it could be a number of other things but if it were me I would see a gastro for the IBS and an allergist for the sinus problems to see if there is something they can give you that is non narcotic and does not contain so much acetaminophen.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.